Massachusetts, 2009

Flash Flood and Lightning Strike in Massachusetts, September 12, 2009

September 12, 2009 · NWS BOX · 2 events in 2 counties and zones

Low pressure moved out of Pennsylvania, south of Long Island and past the Cape and Islands sending warm, moist air into Southern New England. This resulted in very heavy rainfall, particularly across Cape Cod, where six inches of rain fell in less than three hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$50,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moved out of Pennsylvania, south of Long Island and past the Cape and Islands sending warm, moist air into Southern New England. This resulted in very heavy rainfall, particularly across Cape Cod, where six inches of rain fell in less than three hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Sep 12, 3:04 PM EST, 2 hours 59 minutes earlier.

Area forecast discussion, Sep 12, 3:04 PM EST, 2 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
404 PM EDT SAT SEP 12 2009

.SYNOPSIS...
A SLOW MOVING LOW PRESSURE WILL GRADUALLY LOSE ITS GRIP ON SOUTHERN
NEW ENGLAND TONIGHT. THIS SHOULD RESULT IN DRIER WEATHER SUNDAY
THROUGH TUESDAY. CONSIDERABLE UNCERTAINTY EXISTS FOR THE MID TO LATE
WEEK PERIOD AS THE PATTERN OVER NORTH AMERICA BECOMES A BIT
COMPLICATED AND POTENTIALLY MORE ACTIVE. THERE IS A LOW PROBABILITY
FOR A SIGNIFICANT RAINFALL SOMETIME WED-FRI...BUT CONFIDENCE IS LOW.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
NONE OF THE 12Z MODELS HAVE A VERY GOOD HANDLE ON THE PRECIPITATION
THIS AFTERNOON. ALL HAVE RAINFALL OVER TOO BROAD AN AREA. THE LAST
FEW CYCLES OF THE RUC HOWEVER...MATCH OBSERVED PATTERNS ON REGIONAL
RADARS. SO WILL LEAN HEAVILY ON THE RUC FOR THE RAINFALL AT THE START
OF THIS FORECAST...THEN TREND TO A DRIER FORECAST AFTER MIDNIGHT.

OTHERWISE...12Z MODELS ARE SIMILAR IN TRANSFERRING ENERGY FROM A LOW
PRESSURE ACROSS SOUTHERN NJ TO A LOW PRESSURE SOUTH OF NOVA SCOTIA.
THIS SHOULD FURTHER WEAKEN THE LOW PRESSURE ALONG THE MID ATLANTIC
COAST OVERNIGHT. HOWEVER...THE ONSHORE FLOW WILL CONTINUE THROUGH
MOST OF THIS EVENING WITH PERIODIC SHOWERS ALTERNATING WITH DRIZZLE
AT TIMES...ESPECIALLY ACROSS EASTERN MA.

THERE IS A POSSIBILITY OF AN ISOLATED THUNDERSTORM THIS EVENING WITH A
MID LEVEL COLD POOL NEARBY...BUT INSTABILITY IS FAIRLY WEAK. THE AREA
MOST LIKELY TO SEE ANY CONVECTION WOULD BE EASTERN MA WHERE THE BEST
SYNOPTIC ASCENT WILL ALSO BE LOCATED.

A BLEND OF THE MOS GUIDANCE LOOKS GOOD FOR TEMPERATURES.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH SUNDAY NIGHT/...
LOW CLOUDS...DRIZZLE AND AREAS OF FOG SHOULD DISSIPATE FROM WEST TO
EAST SUNDAY MORNING. AS LOW PRESSURE CONTINUES TO MOVE AWAY FROM
SOUTHERN NEW ENGLAND. STILL PLENTY OF LOW LEVEL MOISTURE AROUND...SO
DO EXPECT SOME DIURNAL CLOUDS DURING THE DAY.

WEST TO NORTHWEST FLOW BECOMES MORE PREVALENT AHEAD OF A HIGH
PRESSURE MOVING INTO THE OHIO RIVER VALLEY. THIS WILL CONTINUE OUR
DRYING TREND SUNDAY NIGHT.

A BLEND OF THE MOS GUIDANCE LOOKS GOOD FOR TEMPERATURES THIS PERIOD
AS WELL.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
CONSIDERABLE UNCERTAINTY HAS ARISEN WITH THIS FORECAST PACKAGE IN THE
MID TO LATE WEEK PERIOD AS THE UPPER AIR PATTERN OVER NOAM BECOMES A
BIT COMPLICATED AND PERHAPS MESSY WITH NORTHERN AND SOUTHERN STREAM
FLOW ATTEMPTING TO INTERACT.

FIRST THINGS FIRST...ON MONDAY...COLD FRONT MOVES ACROSS THE REGION
LATE IN THE DAY OR DURING THE EVENING...LOOKS MAINLY DRY FOR NOW.
COOL AND DRY HIGH PRESSURE SETTLES IN ON TUESDAY. THEREFORE...IN A
NUTSHELL...THE EARLY WEEK PERIOD LOOKS PRETTY NICE.

THEREAFTER...THE FORECAST BECOMES QUITE COMPLICATED AND QUITE A BIT
MORE UNCERTAIN. AT THE BEGINNING OF THE DAY...THE GFS WAS QUITE WET
IN THE MID TO LATE WEEK PERIOD...AND CONTINUES AS SUCH. HOWEVER...THE
00Z ECMWF AND 00Z GFS ENSEMBLE WERE IN AGREEMENT WITH LITTLE IN THE
WAY OF PRECIP THROUGH MUCH OF THE PERIOD AS THE NORTHERN STREAM
DOMINATED. HOWEVER...THE 12Z GFS ENSEMBLE IS STARTING TO COME AROUND
TO THE OP RUN. IN ADDITION...THE 12Z ECMWF FLIP FLOPPED...WENT FROM
BONE DRY MID TO LATE WEEK PERIOD TO VERY WET. MEANWHILE...THE GGEM IS
DRY BUT DECENT SOUTHERN STEAM WAVE LURKS JUST TO THE SOUTH.
OBVIOUSLY...THE MODELS ARE HAVING TROUBLE DIAGNOSING SHORT WAVES IN
THE STREAMS. THEREFORE...WE HAVE LOW CONFIDENCE IN THE WED-FRI
FORECAST AT THIS TIME.

AS A RESULT OF THE WETTER GFS ENS AND MUCH WETTER ECMWF...HAVE
INTRODUCED LOW CHANCE POPS AND MORE CLOUD COVER IN THE WED-FRI
FORECAST. WE BELIEVE THE FORECAST COULD END UP DRY...BUT NOW HAVE TO
START THINKING WETTER IS POSSIBLE.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
TONIGHT...WIDESPREAD IFR IN LEFTOVER SHOWERS...PATCHY FOG AND DRIZZLE
THIS EVENING. SOME IMPROVEMENT TO MVFR ACROSS THE WESTERN
TERMINALS...PARTICULARLY AFTER MIDNIGHT.

SUNDAY...CONDITIONS IMPROVING TO VFR FROM WEST TO EAST DURING THE
DAY.  IT MAY TAKE ALL DAY ACROSS CAPE COD AND THE ISLANDS TO IMPROVE.

SUNDAY NIGHT...GENERALLY VFR. PATCHY MVFR CIGS AND VSBY POSSIBLE
ACROSS SOUTH COAST OF MA AND RI...CAPE COD AND THE ISLANDS.

OUTLOOK /MONDAY THROUGH THURSDAY/...

MONDAY THROUGH TUESDAY NIGHT...VFR. PATCHY MVFR CIGS POSSIBLE SOUTH
COAST/CAPE/ISLANDS TUESDAY NIGHT.

WEDNESDAY AND THURSDAY...HIGH UNCERTAINTY. FOR NOW...VFR OR MVFR
LOOKS LIKE THE BEST BET...BUT POTENTIAL FOR IFR EXISTS...ESP WED
NIGHT AND THURS IF LOW PRESSURE DEVELOPS.

&&

.MARINE...
PERSISTENT SWELLS LINGERING ACROSS THE COASTAL WATERS...BUT WAVE
HEIGHTS CONTINUE TO SLOWLY SUBSIDE. WILL CONTINUE THE SMALL CRAFT
ADVISORY UNTIL 6 PM FOR BLOCK ISLAND AND RHODE ISLAND SOUNDS. THE
SMALL CRAFT ADVISORY WILL BE EXTENDED INTO SUNDAY FOR THE OUTER
WATERS OF MA AND RI. COULD SEE A BRIEF PERIOD OF SEAS BELOW 5 FT THIS
EVENING...BUT CONFIDENCE IN THE TIMING IS VERY LOW.

NORTH WINDS SHOULD PICK UP SUNDAY AS WELL...FURTHER BUILDING SEAS
ACROSS THE WATERS EAST OF MA. SMALL CRAFT ADVISORIES CONTINUE ACROSS
THE OUTER WATERS FOR MOST OF THE DAY. WILL LIKELY BE ABLE TO
TERMINATE ADVISORIES SOMETIME SUNDAY NIGHT.

OUTLOOK /MONDAY THROUGH THURSDAY/...

MON THROUGH THURS...WINDS AND SEAS MOSTLY BELOW SCA BUT A BRIEF
PERIOD OF SCA WINDS POSSIBLE IN POST FRONTAL NE FLOW LATE TUE NIGHT
AND EARLY WED WITH SEAS AROUND 5 FT. LOW PROB OF HIGH WINDS AND SEAS
THURSDAY IF STRONGER LOW PRESSURE DEVELOPS AND PASSES NEARBY.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...HIGH SURF ADVISORY UNTIL 6 PM EDT THIS EVENING FOR MAZ022-024.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT THIS
     EVENING FOR ANZ235-251.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 6 PM EDT SUNDAY
     FOR ANZ250-254-255.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL NOON EDT SUNDAY
     FOR ANZ256.

&&

SYNOPSIS...EKSTER
NEAR TERM...BELK
SHORT TERM...BELK
LONG TERM...EKSTER
AVIATION...BELK/EKSTER
MARINE...BELK/EKSTER
Hazardous weather outlook, Sep 12, 5:00 PM EST, 1 hour 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
600 PM EDT SAT SEP 12 2009

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-132200-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
600 PM EDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TONIGHT.

LOCAL URBAN AND POOR DRAINAGE FLOODING IS POSSIBLE THIS
EVENING...PARTICULARLY IN EASTERN MASSACHUSETTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-132200-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
600 PM EDT SAT SEP 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TONIGHT.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The Boston radar (KBOX), 53 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 lightning. Local standard time, as filed.

Flash Flood, Barnstable

When
September 12, 6:03 PM EST to 9:00 PM EST
Where
Barnstable County, 0.37 mi SW of Sagamore Beach to 1.07 mi N of Sagamore Beach
Cause
Heavy Rain
Property damage
$50,000
Reported by
Amateur Radio
Coordinates
41.796, -70.535

Six inches of rain fell in less than three hours over portions of Cape Cod and southern Plymouth County. Bourne and southern Plymouth were most affected by this with numerous roadways flooded. Route 130 in Bourne was flooded with eight inches of water while St. Margaret's Street was inundated with three feet of water. Buzzard's Bay Drive was flooded, as were several basements and businesses along the street. Several cars became disabled after becoming stuck in flood waters on roadways in Onset (a village of Bourne). Two feet of water inundated a Pleasantwood Road in Sandwich. A portion of Lake Avenue in Wareham was washed out. A section of Bournedale Road was washed out. In Plymouth, numerous roads were flooded, including Lunns Way, Pond, Nameloc, Raymond, and Hedges Pond Roads, Windward Lane, and South Wind Drive. Two cars were stuck in flood waters on Pond Road.

Lightning, Plymouth

When
September 12, 6:22 PM EST
Where
Plymouth County, 0.94 mi NNW of White Is Shrs
Injuries
1 direct, 0 indirect
Reported by
Amateur Radio
Coordinates
41.813, -70.657

There were two lightning strikes at Camp Cachalot, a boy scout camp run by the Narragansett Council. One of them struck near the dining hall where one of the|Scouts was leaning on a metal serving table. He received a slight shock and, as a cautionary measure, the rescue squad was contacted. One of the troop leaders accompanied the boy to the hospital where they were met by the parents - he was checked out, found to be OK, and released.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2009Every state in 2009This day in weather historyWarnings in Massachusetts, September 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 192318, 192320.